Alert archive / Colorado / Special Weather Statements in 2022

Special Weather Statement, NWS Pueblo, CO

July 19, 2022El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 19, 2022, 1:08 AM MDT for El Paso County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2022, 1:08 AM MDT (07:08 UTC)
Expired
Jul 19, 2022, 1:45 AM MDT
In force
37 min
Issued by
NWS Pueblo, CO
Hail
0.00 in
Wind
55

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 36 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 7.1 hours before the alert went out and 348 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2022-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2022-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
3844 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

381 
WWUS85 KPUB 190708
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
108 AM MDT Tue Jul 19 2022
 
COZ085-086-190745-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
108 AM MDT Tue Jul 19 2022

...Scattered showers and isolated thunderstorms will impact portions 
of south central El Paso and north central Pueblo Counties through 
145 AM MDT...

At 107 AM MDT, Doppler radar was tracking scattered showers and 
isolated thunderstorms along a line extending from near Fountain to 
8 miles south of Security-Widefield to near Pinon. Movement was east 
at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Southeastern Colorado Springs, Fountain, Hanover, Stratmoor,
Schriever AFB, Fort Carson, Pinon, Security, Security-Widefield and
Pueblo West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3885 10429 3862 10432 3838 10432 3841 10483
      3860 10483 3879 10479
TIME...MOT...LOC 0707Z 269DEG 15KT 3871 10465 3862 10466 3849 10466 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

Rodriguez

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 18, 11:38 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 18, 11:38 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1138 PM MDT Mon Jul 18 2022

.SHORT TERM...(This evening through Tuesday)
Issued at 251 PM MDT Mon Jul 18 2022

Key Messages:

1) Scattered thunderstorms will dissipate this evening across
southern Colorado.

2) Scattered thunderstorms will develop tomorrow across the
mountains and lower elevations, with some possible being strong.

3) Hot temperatures are expected again for tomorrow, with much above
average temperatures expected.

Tonight... The short term period will start off with isolated to
widely scattered precipitation across the region, and then become
relatively quiet weather wise. At the synoptic scale, a large ridge
of high pressure will continue to dominate the area, wobbling around
southern Colorado. This ridge will continue to bring synoptic
descent to the region, which is unfavorable for precipitation. With
that though, westerly flow throughout the column around the high
pressure will interact with the higher terrain and induce orographic
lift. Also, while modest and lessening throughout the evening,
instability will be present, with MLCAPE around 500 J/kg. Given the
forcing and minimal instability expected to be present, isolated to
widely scattered rain showers and thunderstorms are likely across
southern Colorado, but will decrease in coverage as CAPE dwindles
throughout the evening. Strong gusty winds to around 35-45 mph will
be the primary threat from any stronger storms. Otherwise during
tonight, dry conditions are expected, and clouds should slowly
decrease in coverage as instability lessens and given the synoptic
subsidence in place. Temperatures will again be warm overnight, and
near to slightly above average as downsloping winds develop
overnight. The plains will fall into the mid 60s to low 70s, the
valleys dropping into the mid 50s to low 60s, and the mountains
cooling into the 40s.

Tomorrow... Tuesday will bring another day similar to the past few,
with hot weather and afternoon precipitation, though maybe some
stronger storms. The shorter range HREF and SREF ensemble models
continue to have solid agreement about keeping the ridge of high
pressure in place across southern Colorado. This ridge will continue
to bring synoptic descent to the region, which will help to inhibit
precipitation development. Like previous days though, the flow
around the ridge will induce orographic lifting over the higher
terrain features. With modest moisture in place, dew points in the
40s, weak instability will develop to around 500 J/kg. Given the
persistent orographic forcing and instability present, scattered to
numerous rain showers and thunderstorms are expected over the
mountains and more isolated to widely scattered rain showers and
thunderstorms at lower elevations. The difference with Tuesday
though, is that an uptick in shear is expected due to an increase in
flow from a trough in the northern US, with around 25-30 knots of 0-
6 km bulk shear anticipated. This shear will help to more loosely
organize storms, particularly across the eastern plains. This loose
organization will help with downdraft strength and ultimately
outflow organization. With that environment in place, while moisture
will present, dew points will be in the 40s, and hot temperatures
are expected, and this will lead to another day with inverted-v
thermodynamic profile. Given this, DCAPE across most of southern
Colorado will be around or higher than 1000 J/kg, and highest across
the I25 corridor and adjacent eastern plains. With this, the primary
threat from thunderstorms will be strong gusty winds up to 50 knots,
and possibly higher in the more organized thunderstorms. Other than
precipitation chances, Tuesday will be another hot day, with above
average temperatures expected. The plains will rise into the upper
90s to low 100s, the valleys heating into the mid 80s to low 90s,
and the mountains warming into the mid 60s to low 70s

.LONG TERM...(Tuesday night through Monday)
Issued at 251 PM MDT Mon Jul 18 2022

Key Messages:

1) Chances for strong to severe thunderstorms pushing into the I-25
corridor and our eastern plains on Wednesday afternoon.

2) Daily chances for afternoon thunderstorms in the mountains will
persist, with occasional chances for storms pushing out into the I-
25 corridor.

3) Above normal temperatures will persist for most of the period.

Tuesday Night and Wednesday..

Overnight low temperatures will remain about 4 to 7 degrees above
average on Tuesday night, especially further east out on our plains.
A surface high pressure center pushing through the northern plains
will bring us northwesterly flow aloft. This setup, along with the
secondary speed max in the wake of a northern plains trough and
slight upslope flow at the surface, will bring about enhanced
chances for strong to severe thunderstorm development along and east
of the I-25 corridor on Wednesday afternoon. Dewpoint temperatures
are forecasted to only fall into the low 50s along the I-25
corridor, and max temperatures of around 100 degrees are forecasted
out on the plains. Recycled moisture from the departing northern
plains trough will likely support convection pushing all the way out
into our plains. Forecast skew-ts show inverted v profiles with
DCAPE values in excess of 1000 J/Kg along and east of the I-25
corridor. The NAM 3k hints at more widespread coverage, with
enhanced shear as well, which could further help to sustain
convection out onto our plains. Overall, the most pressing threat
with convection on Wednesday looks to be potential strong to severe
winds gusts, especially east of Pueblo.

Thursday through Monday..

EPS and GEFS are in agreement that the upper level ridge begins to
shift slightly more easterly through the second half of our work
week, with the center of the ridge parked directly overhead for
Friday and into Saturday. This will continue our trend of above
normal temperatures, and confine convection mostly to our mountains
on Thursday and Friday. So far Friday is looking to be the hottest
day of the period, with nearly our entire eastern plains reaching
into the low 100s. Many of us could see near record temperatures for
Friday, and potentially on Saturday as well. By Saturday, forecast
guidance really starts to diverge, with the GFS and the Canadian
trying to push a cold front through this weekend and the EC trying
to build in the ridge and keep us even hotter on Sunday. Confidence
in either solution is low at this point, but many EPS members are at
least hinting at a much needed cool down towards the beginning of
next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1136 PM MDT Mon Jul 18 2022

All TAF stations, KALS, KCOS and KPUB, will have VFR conditions
through the end of the forecast period, but cigs may lower during
potential period of rain showers or thunderstorms around 20Z at
KALS, 21Z at KCOS and 22Z at KPUB.  Winds will be mostly light with
exception of gusty outflow coming out of the northwest at all three
stations from possible rain showers and thunderstorms.
- RISER

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SIMCOE
LONG TERM...EHR
AVIATION...RISER
Hazardous weather outlook, Jul 18, 11:35 PM MDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1135 PM MDT Mon Jul 18 2022

COZ058>089-093>099-200545-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1135 PM MDT Mon Jul 18 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Isolated thunderstorms over Fremont County will end shortly after
midnight, with no additional storm activity is expected overnight.
The main risk from any storms will be lightning and briefly gusty
winds to 40 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms are expected daily, initially over the
Mountains during the afternoon hours, then spreading east across
the Interstate 25 corridor and plains during the evening hours.
Locally heavy rainfall could lead to an elevated flash flood risk
on area burn scars. Gusty outflow winds may accompany storms that
move across the Plains. Hot temperatures will continue across the
region, with highs in the low 100 degrees across the plains
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed tonight.

10/RODRIGUEZ

In the hours before

Special weather statement, Jul 18, 7:15 PM MDT, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Pueblo CO
715 PM MDT Mon Jul 18 2022

COZ097-190200-
Las Animas Vicinity/Bent County CO-
715 PM MDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of central Bent County
through 800 PM MDT...

At 713 PM MDT, Doppler radar was tracking a strong thunderstorm over
Las Animas, or 19 miles east of North La Junta, moving east at 15
mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hasty, McClave, John Martin Reservoir and Caddoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3800 10319 3807 10314 3816 10313 3816 10280
      3787 10292
TIME...MOT...LOC 0113Z 282DEG 11KT 3807 10318

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Steward/Petersen
Special weather statement, Jul 18, 7:21 PM MDT, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Pueblo CO
721 PM MDT Mon Jul 18 2022

COZ088-094-190200-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
721 PM MDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of central Las Animas
County through 800 PM MDT...

At 720 PM MDT, Doppler radar was tracking a strong thunderstorm over
Thatcher, or 36 miles northeast of Trinidad, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Delhi and Thatcher.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3748 10418 3763 10403 3764 10357 3733 10387
      3741 10418
TIME...MOT...LOC 0120Z 269DEG 18KT 3755 10403

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Steward/Petersen
Special weather statement, Jul 18, 7:32 PM MDT, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
732 PM MDT Mon Jul 18 2022

COZ095>098-190215-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
732 PM MDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of northwestern
Prowers, south central Kiowa and northeastern Bent Counties through
815 PM MDT...

At 732 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Blue Lake, or 28 miles northwest of Lamar, moving
southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wiley, Neeoshe Reservoir, McClave, Neegronda Reservoir, Sweetwater
Reservoir and Queens Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 10318 3834 10307 3846 10302 3846 10253
      3811 10272 3816 10313 3820 10318
TIME...MOT...LOC 0132Z 300DEG 20KT 3828 10308

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Steward/Petersen
Special weather statement, Jul 18, 8:18 PM MDT, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Pueblo CO
818 PM MDT Mon Jul 18 2022

COZ095>098-190300-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
818 PM MDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of northern Prowers,
southeastern Kiowa and northeastern Bent Counties through 900 PM
MDT...

At 817 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wiley, or 10 miles northwest of Lamar, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holly, Sheridan Lake, Hartman, Neeoshe Reservoir, Towner, Bristol,
Neegronda Reservoir and Queens Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3815 10266 3820 10286 3829 10286 3838 10269
      3853 10205 3804 10205
TIME...MOT...LOC 0217Z 273DEG 21KT 3820 10273

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Steward/Petersen
Special weather statement, Jul 19, 1:08 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
108 AM MDT Tue Jul 19 2022

COZ085-086-190745-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
108 AM MDT Tue Jul 19 2022

...Scattered showers and isolated thunderstorms will impact portions
of south central El Paso and north central Pueblo Counties through
145 AM MDT...

At 107 AM MDT, Doppler radar was tracking scattered showers and
isolated thunderstorms along a line extending from near Fountain to
8 miles south of Security-Widefield to near Pinon. Movement was east
at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southeastern Colorado Springs, Fountain, Hanover, Stratmoor,
Schriever AFB, Fort Carson, Pinon, Security, Security-Widefield and
Pueblo West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3885 10429 3862 10432 3838 10432 3841 10483
      3860 10483 3879 10479
TIME...MOT...LOC 0707Z 269DEG 15KT 3871 10465 3862 10466 3849 10466

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Rodriguez

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:48 PM MDTSpecial Weather StatementPUBBent42 min
Jul 18, 7:15 PM MDTSpecial Weather StatementPUBBent45 min
Jul 18, 7:21 PM MDTSpecial Weather StatementPUBLas Animas39 min
Jul 18, 7:32 PM MDTSpecial Weather StatementPUBKiowa43 min
Jul 18, 8:18 PM MDTSpecial Weather StatementPUBKiowa42 min
Jul 19, 2:04 AM MDTSpecial Weather StatementPUBEl Paso41 min
Jul 19, 2:13 PM MDTSpecial Weather StatementPUBEl Paso32 min
Jul 19, 2:44 PM MDTSpecial Weather StatementPUBEl Paso46 min
Jul 19, 3:02 PM MDTSpecial Weather StatementPUBEl Paso28 min
Jul 19, 3:19 PM MDTSpecial Weather StatementPUBPueblo26 min
Jul 19, 3:25 PM MDTSpecial Weather StatementPUBEl Paso50 min
Jul 19, 3:26 PM MDTSpecial Weather StatementPUBRio Grande49 min
Jul 19, 3:32 PM MDTSpecial Weather StatementPUBEl Paso43 min
Jul 19, 3:41 PM MDTSpecial Weather StatementPUBFremont34 min
Jul 19, 4:13 PM MDTSpecial Weather StatementPUBMineral32 min
Jul 19, 4:41 PM MDTSpecial Weather StatementPUBPueblo34 min
Jul 19, 4:56 PM MDTSpecial Weather StatementPUBHuerfano49 min
Jul 19, 5:02 PM MDTSpecial Weather StatementPUBPueblo28 min
Jul 19, 5:29 PM MDTSpecial Weather StatementPUBFremont46 min
Jul 19, 5:33 PM MDTSpecial Weather StatementPUBPueblo27 min

Nearby

Special Weather Statements in Colorado, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.